Arkansas, 2019Tornadoes in Arkansas, June 23, 2019
June 23, 2019 · NWS LZK · 2 events in 1 county or zone
Severe thunderstorms and flash flooding occurred during the morning hours of the 23rd across western and northwest portions of the state. These storms then moved southeast throughout the day, with additional severe weather seen.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $60,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms and flash flooding occurred during the morning hours of the 23rd across western and northwest portions of the state. These storms then moved southeast throughout the day, with additional severe weather seen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 22, 11:22 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 22, 11:22 PM CST, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1222 AM CDT Sun Jun 23 2019
.UPDATE...
Updated to include the 06Z aviation discussion.
&&
.AVIATION...
Mosaic radar imagery showing persistent TSRA across western AR
that will encroach on northern terminals early in the period.
Otherwise, MVFR cigs expected again during the early morning hours
with most terminals outside KHRO/KBPK, improving to VFR through
the day. TSRA increases again during the day Sunday, most notably
across NW AR. More isolated TS will be possible elsewhere,
primarily in the afternoon and beyond. TSRA becomes more
widespread late in the period and MVFR or worse conditions will be
possible. Gusty southerly winds will persist through the period.
62/Cooper
&&
PREV DISCUSSION...(ISSUED 257 PM CDT Sat Jun 22 2019)
SHORT TERM...Tonight Through Monday Night
Current LZK radar depicts scattered showers developing in response
to daytime heating. This trend is expected to continue through the
early evening hours. Most likely areas to receive showers and
thunderstorms this afternoon will be across portions of central and
northern AR which are furtherest removed from the influence of high
pressure situated over the northeast Gulf. Temperatures this
afternoon range from the upper 80s to mid 90s. Dew point
temperatures are well into the humid category with readings in mid
to upper 70s. Warm temperatures combined with abundant moisture is
leading to heat indices ranging from around 100 to 110 degrees this
afternoon. A heat advisory will remain in affect through 7PM this
evening.
Aloft, the pattern can be characterized with broad ridging over the
TN valley northwards into the Great Lakes region. Across the
Rockies, a well defined trough was oriented south to north. Between
systems, upper flow is out of the southwest at all levels. Abundant
moisture is advecting into this region as a result, PW values range
from 1.5 to 2 inches across the south Central Plains. These features
will slowly translate eastward over the period.
Near the surface, elongated low pressure extends from NM into
portions of northeast KS and northwest MO. A cold front extended
south and west from the low providing a sharp cutoff in low level
moisture from expanding westward. A warm front/outflow gradient from
prior convection has lead to a well defined boundary extending
eastward from this low into the Carolinas. East of the front and
south of the warm front, ample moisture and instability reside
across the warm sector. Meanwhile, over the northeastern Gulf high
pressure was in control. PGF between surface features is helping
pump rich Gulf moisture into the region over the next couple days.
On Sunday, a new surface low pressure is expected to develop, this
low is expected to be our next big weather maker. As the low
approaches, showers and thunderstorms are expected to develop across
OK and MO and begin to push south and east. High res CAM guidance
suggest an MCS will develop and quickly move south and east across
the state late Sunday into early Monday morning. This trend has
remained fairly unchanged over the last several runs. Forecasted
soundings ahead of the convection advertise CAPE values 2000-4000
J/kg. 0-3 km shear ranges from 30 to 40 knots, this should help
storms organize beyond single cell convection. There will be some
veering with height in the lower levels however should remain low
enough to mitigate supercell development, thus the most likely storm
mode would favor cells growing upscale into a line or line
segments. The main concern with these storms initially will be large
hail transitioning to a wind event. This portion of the forecast
will be refined over the next several runs.
On Monday, the system is expected to exit to the southeast, slightly
drier air will filter into the region. Slight Chc PoPs will remain
across the southern tier of the state as the system slows to a
crawl. Temperatures will cool a bit on Sunday and Monday in response
to rainfall and cloud cover.
LONG TERM...Tuesday Through Saturday
As the longwave pattern remains in a quasi-zonal state for most of
the period, the weather will remain unsettled over the region. You
know how it goes this time of year...left over remnant/mesoscale
surface boundaries, daytime heating, upper level systems, mesoscale
convective systems (I could go on and on). At any rate, the pattern
does appear to be conducive to mcs and mcs remnant-related
convection.
Toward the middle and latter portions of the week, the long range
solutions seem to be amplifying upper ridging to the west/southwest
and possibly the north, bringing a deepening trough around the
periphery of it, and into the mid south region. If the ridge
amplifies to the west and southwest, the flow would become more
northwesterly. But, if it becomes more expansive to the north and
into the Plains, it could cut the trough off from the main flow,
with low pressure deepening. Either way, this will likely be an
active pattern, with above average rainfall.
Temperatures through the period will largely be dependent on
convection and associated cloud cover, though it does look like
maxes and mins should be within a few degrees of average for mid to
late June. Given what this time of year is capable of temperature-
wise, I guess we can't complain too much, can we?
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Aviation...62/Cooper
Hazardous weather outlook, Jun 22, 2:11 PM CST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
311 PM CDT Sat Jun 22 2019
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-231000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
311 PM CDT Sat Jun 22 2019
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
The combination of high afternoon temperatures and abundant
moisture will support heat indices in the upper 90s to around 110
through this evening. Caution is advised for anyone outdoors or
without access to air conditioning.
Widely scattered thunderstorms will also be possible this
afternoon. While severe weather is not anticipated, a couple
instances of marginally severe hail and wind gusts will be
possible.
Area boaters should also exercise caution on waterways. Winds will
remain elevated through this afternoon... with sustained speeds up
to 15 mph and gusts up to 20 mph.
.DAYS TWO THROUGH SEVEN...Sunday Through Friday
Thunderstorms are expected to develop from Sunday into Monday, with
severe weather chances confined to mainly western parts of the state
Sunday and Sunday night. A few storms could be capable of producing
hail and damaging winds Sunday through Sunday night. Locally heavy
rainfall could lead to an isolated flash flooding threat as well,
mainly across western parts of the state.
From Tuesday through the end of next week, hot and humid conditions
will remain in the forecast. Heat index values could approach 100
degrees in some areas. Isolated to scattered thunderstorms will be
possible nearly every day. Severe weather chances are low during
this timeframe.
.Spotter Information Statement...
Spotter activation will not be needed through tonight.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Jun 22, 7:49 PM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Little Rock AR
849 PM CDT Sat Jun 22 2019
ARZ012-013-021-022-230215-
Pope AR-Searcy AR-Johnson AR-Newton AR-
849 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON...WESTERN
SEARCY...EASTERN NEWTON AND NORTH CENTRAL POPE COUNTIES UNTIL 915 PM
CDT...
At 849 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dillen, or 19 miles south of Jasper, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper... Dillen...
Moore... Bertha...
Bass... Wayton...
Fort Douglas... Crossroad...
Vendor... Parthenon...
Haw Creek Falls Campground... Gum Springs in Newton County...
Mt Judea... Deer...
Cowell... Nail...
Sand Gap... Lurton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3560 9319 3573 9335 3604 9321 3581 9285
TIME...MOT...LOC 0149Z 226DEG 20KT 3572 9321
62
Special weather statement, Jun 22, 7:55 PM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Little Rock AR
855 PM CDT Sat Jun 22 2019
ARZ005-006-014-015-230245-
Baxter AR-Stone AR-Fulton AR-Izard AR-
855 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR STONE...WESTERN IZARD...BAXTER
AND SOUTHWESTERN FULTON COUNTIES UNTIL 945 PM CDT...
At 855 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arkawana to Salesville to near Blanchard
Springs Campground to near Elba. Movement was east at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Mountain Home... Mountain View...
Calico Rock... Norfork...
Salesville... Pineville...
Briarcliff... Arkawana...
Wideman... Herron...
Rodney... Culp...
Blanchard Springs Campground... Norfork Dam...
Diamond Bay... Gamaliel Landing...
Fawn Park... Brandenberg...
Gorby... Old Lexington...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3623 9201 3600 9199 3571 9213 3572 9242
3583 9242 3600 9234 3623 9236 3650 9252
3650 9224
TIME...MOT...LOC 0155Z 269DEG 7KT 3639 9241 3623 9228 3601 9227 3578
9237
62Special weather statement, Jun 22, 11:43 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1243 AM CDT Sun Jun 23 2019
ARZ030-037-230600-
Scott AR-Logan AR-
1243 AM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN AND
NORTHWESTERN SCOTT COUNTIES UNTIL 100 AM CDT...
At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oliver, or 8 miles west of Waldron, moving north at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mansfield... Echo...
Oliver... Morgan Springs...
Cauthron... Winfield...
Hon... Lucas...
Elm Park... Liberty...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3496 9426 3497 9423 3506 9423 3506 9425
3507 9422 3508 9422 3509 9416 3510 9416
3510 9407 3483 9418 3485 9433 3495 9435
TIME...MOT...LOC 0543Z 190DEG 34KT 3492 9425
67Special weather statement, Jun 23, 12:49 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Little Rock AR
149 AM CDT Sun Jun 23 2019
ARZ030-230715-
Logan AR-
149 AM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 215 AM
CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stonehouse Recreation Area, or 9 miles southeast of Booneville,
moving north at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Paris... Magazine...
Subiaco... Blue Mountain...
Mount Magazine... Caulksville...
Wilkins... Roseville...
Carbon City... Sugar Grove...
Driggs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3532 9381 3539 9381 3539 9377 3536 9375
3537 9372 3538 9371 3536 9359 3513 9368
3513 9371 3506 9371 3502 9372 3502 9385
3532 9387
TIME...MOT...LOC 0648Z 187DEG 36KT 3506 9379
67Tornado, Logan
- When
- June 23, 1:36 AM CST to 1:37 AM CST
- Where
- Logan County, 2.25 mi WSW of Subiaco to 2.19 mi WSW of Subiaco
- Rating
- EF0
- Path length
- 0.06 mi
- Path width
- 25 yd
- Crop damage
- $55,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.262, -93.683
Trees were uprooted along this short path. A tree fell onto a house and effectively split the house into two. There were no injuries, but the house was a total loss.
Tornado, Logan
- When
- June 23, 4:49 AM CST to 4:50 AM CST
- Where
- Logan County, 1.82 mi SSW of Subiaco to 1.75 mi SSW of Subiaco
- Rating
- EF0
- Path length
- 0.07 mi
- Path width
- 25 yd
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.256, -93.663
Trees were uprooted along this short path. Damage was noted to a mobile home roof and porch.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 23, 20194 deaths · 1 event
- Tornadoes and Flash Flood in Kentucky, June 23, 20191 death · $1.9 million · EF1 · 31 events
- Rip Current in Florida, June 23, 20192 deaths · 1 event
- Flash Flooding and Flooding in Arkansas, June 23 to 27, 20191 death · $14,000 · 70 kt wind · 21 events
- Heat in Texas, June 23, 20191 death · 1 event
- Tornadoes and Flash Flood in Mississippi, June 23 to 24, 2019$520,000 · EF1 · 28 events
- Tornado and Flooding in Texas, June 23 to 24, 2019$235,000 · 2.75 in hail · 33 events
- Flash Flooding and Hail in Arkansas, June 23 to 26, 2019$160,000 · 1 in hail · 33 events
- Damaging Winds in Kentucky, June 23 to 24, 2019$145,000 · 60 kt wind · 20 events
- Damaging Winds in Indiana, June 23, 2019$138,000 · 61 kt wind · 17 events
- Damaging Winds and Lightning Strike in Kentucky, June 23, 2019$157,000 · 53 kt wind · 13 events
- Hail and Damaging Winds in Georgia, June 23, 2019$104,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821173, 821175.